Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 17, 2012, 12:40 PM EDT for Dooly County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2012, 12:40 PM EDT (16:40 UTC)
- Expired
- May 17, 2012, 1:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
County Dooly County, GA
The radar
The Robins AFB radar (KJGX), 60 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623 WWUS82 KFFC 171640 SPSFFC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1240 PM EDT THU MAY 17 2012 GAZ093-095-105-171730- 1240 PM EDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS IN MACON...DOOLY AND HOUSTON COUNTIES UNTIL 130 PM EDT... AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GROVE PARK...MOVING SOUTHWEST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SOUTHEAST MACON...NORTH DOOLY AND SOUTHWEST HOUSTON COUNTIES THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSS OAK...GROVE PARK...ELKO...HENDERSON...UNADILLA...FIVE POINTS AND PINEHURST. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3216 8375 3228 8398 3243 8379 3236 8367 TIME...MOT...LOC 1640Z 032DEG 7KT 3237 8376 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 17, 7:45 AM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 17, 7:45 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 745 AM EDT THU MAY 17 2012 .PREV DISCUSSION... SHORT TERM /TODAY THROUGH FRIDAY/... /ISSUED 411 AM EDT THU MAY 17 2012/ THE REMNANTS OF THE COLD FRONT REMAIN AS A WEAK BOUNDARY ACROSS THE SOUTHEAST PORTION OF THE CWA WHILE THE UPPER LEVEL TROUGH REMAINS ALIGNED OVER THE CWA. THE TROUGH AXIS WILL SLIDE EASTWARD TODAY TO THE SOUTHEAST PART OF THE CWA AND NAM...GFS AND ECMWF ARE ALL SIMILAR IN DEVELOPING AN UPPER LEVEL LOW OVER EAST GA AND SC. THIS TROUGH WILL ALLOW SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON TO BE FOCUSED ACROSS EASTERN GEORGIA...WITH THE BEST CHANCES ACROSS THE SOUTHEAST PORTION OF THE CWA. STORMS ARE STILL POSSIBLE ACROSS THE MOUNTAINS WITH OROGRAPHIC LIFT. THINK THE MET POPS ARE TOO HIGH FOR TODAY BUT THE MAV POPS TOO LOW...SO FORECAST IS SOMEWHERE IN THE MIDDLE. WITH MUCAPE VALUES NEAR 2000 J/KG THIS AFTERNOON CANNOT COMPLETELY RULE OUT AN ISOLATED SEVERE STORM AND SPC HAS INCLUDED THE EASTERN PORTIONS OF THE CWA IN A 5 PERCENT AREA FOR WIND AND HAIL. WITH LITTLE LOW LEVEL AND DEEP LAYER SHEAR...EXPECT SUMMERLIKE STORMS. SFC HIGH PRESSURE WILL BUILD INTO THE CWA FROM THE NORTH TONIGHT AS A SFC RIDGE MOVES OVER THE MID ATLANTIC. UPPER LEVEL TROUGH AXIS FINALLY SHIFTS EAST OF THE CWA ON FRIDAY. THIS...COMBINED WITH THE SFC RIDGE WILL DECREASE THE RAIN CHANCES FOR FRIDAY. SHOWERS AND THUNDERSTORMS ARE LIMITED TO A SLIGHT CHANCE FRIDAY AFTERNOON AND MAINLY ACROSS THE FAR NORTH AND SOUTH PORTIONS OF THE CWA. INSTABILITY IS WEAKER ON FRIDAY WITH MUCAPE VALUES BARELY REACHING 1000 J/KG. WITH LESS INSTABILITY AND CONTINUED WEAK SHEAR...LESS OF A CHANCE OF A STRONG STORM ON FRIDAY. LEANED TOWARD A MAV/MET BLEND FOR TEMPS...BUT DID HAVE TO MAKE SOME MINOR ADJUSTMENTS...PARTICULARLY ADJUSTING THE MAX TEMPS DOWN AT RMG THAT HAVE BEEN AROUND 3 DEGREES TOO WARM LATELY IN THE MAV AND MET GUIDANCE. 11 LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... /ISSUED 411 AM EDT THU MAY 17 2012/ THE LONG TERM CONTINUES WITH THE UPPER TROUGH PATTERN AT THE BEGINNING OF THE PERIOD. REMNANTS OF A FRONTAL BOUNDARY LINGER ACROSS CENTRAL GEORGIA WITH A MOIST EASTERLY FLOW. LOOKS LIKE A COUPLE OF SHORT WAVES MOVE ALONG THE BOUNDARY...BUT DYNAMICS REMAIN WEAK OVER THE CWA. SO HAVE KEPT LOW POPS MAINLY ACROSS THE EAST CENTRAL AREA THROUGH THE WEEKEND. BOTH GFS AND ECMWF GIVE SOME VARIATION OF AN UPPER TROUGH THROUGH THE REMAINDER OF THE PERIOD. BY TUESDAY A FRONT SHOULD BE PUSHING INTO THE CWA. WITH LITTLE CONSISTENCY IN THE PATTERN...HAVE HELD ON TO SLIGHT CHANCE OR LOW CHANCE POPS ACROSS THE CWA FOR THE REST OF THE EXTENDED. 41 && .AVIATION... 12Z UPDATE... MVFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. WINDS HAVE COME AROUND TO THE NE AT ATL BUT COULD SEE A LITTLE WAIVERING AROUND N FOR THE NEXT HOUR OR SO. SCT040-060 CLOUDS EXPECTED TO DEVELOP LATE THIS MORNING. TSRA CHANCE AT THE TAF SITES ARE LOW...BUT BEST CHANCES ARE ON THE EAST SIDE...AT MCN AND AHN. THE POSSIBILITY OF MVFR CONDITIONS EXIST FOR TOMORROW MORNING WITH INCREASED LOW LEVEL MOISTURE BUT CONFIDENCE ON THE SITUATION IS LOW AT THIS TIME. //ATL CONFIDENCE...12Z UPDATE... MEDIUM CONFIDENCE ON WIND DIRECTION THROUGH 14Z THEN HIGH CONFIDENCE. HIGH CONFIDENCE ON CIGS AND VSBYS EXCEPT LOW CONFIDENCE ON CIGS FRIDAY MORNING. 11 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 85 60 82 57 / 20 20 10 5 ATLANTA 84 62 81 60 / 20 20 10 5 BLAIRSVILLE 78 55 78 53 / 20 20 20 10 CARTERSVILLE 84 57 83 54 / 10 10 10 10 COLUMBUS 87 63 84 61 / 10 10 10 5 GAINESVILLE 83 60 81 58 / 20 20 10 10 MACON 87 60 83 59 / 20 20 10 5 ROME 86 58 84 56 / 5 10 10 10 PEACHTREE CITY 84 57 82 55 / 10 10 10 5 VIDALIA 85 65 82 64 / 40 30 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 17, 10:45 AM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1045 AM EDT THU MAY 17 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-180845- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1045 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. .SYNOPSIS... A WEAK FRONTAL BOUNDARY STRETCHING FROM THE CENTRAL SECTIONS OF THE CAROLINAS INTO CENTRAL GEORGIA WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS ASSOCIATED WITH THE THUNDERSTORMS WILL BE BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING. THE MOST LIKELY LOCATION FOR THUNDERSTORMS THROUGH THE AFTERNOON IS EAST OF A LINE FROM CORDELE TO MACON TO WARRENTON. LATER THIS AFTERNOON AND EVENING THE THUNDERSTORM CHANCES WILL EXPAND WEST...BUT WILL REMAIN GENERALLY ALONG AND EAST OF A CALHOUN TO ATLANTA TO COLUMBUS LINE. .DISCUSSION... A WEAK FRONTAL BOUNDARY REMAINS ACROSS CENTRAL GEORGIA TODAY. THIS WILL HELP TRIGGER SHOWERS AND SCATTERED THUNDERSTORMS OVER THE AREA. CAPE VALUES ARE EXPECTED TO INCREASE INTO THE 1500 TO 2000 J/KG RANGE ACROSS THE AREA THIS AFTERNOON BUT SHEAR SHOULD REMAIN WEAK. ISOLATED STORMS COULD BECOME STRONG...BUT STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A CHANCE OF THUNDERSTORMS MAINLY FOR PORTIONS OF EAST CENTRAL GEORGIA THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL GEORGIA MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, May 17, 9:56 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 AM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM LIGHTNING HAWKINSVILLE 32.28N 83.47W
05/16/2012 PULASKI GA EMERGENCY MNGR
THE PULASKI COUNTY EMERGENCY MANAGER REPORTED THAT
LIGHTNING STRUCK A HOME NEAR THE CENTER OF
TOWN...CATCHING ELECTRICAL WIRES ON FIRE. MOST OF THE
DAMAGE WAS DUE TO THE SMOKE.
&&
TDPSpecial weather statement, May 17, 11:44 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1144 AM EDT THU MAY 17 2012
GAZ082-083-094>097-109-171615-
1144 AM EDT THU MAY 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN TWIGGS...PEACH...LAURENS...BIBB...BLECKLEY...DODGE AND
HOUSTON COUNTIES UNTIL 1215 PM EDT...
AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MACON TO HARLOW...MOVING SOUTHWEST AT 10
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS TWIGGS...
PEACH...LAURENS...BIBB...BLECKLEY...DODGE AND HOUSTON COUNTIES
THROUGH 1215 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE DUBLIN...RIPLEY...FITZPATRICK...DRY BRANCH...
JEFFERSONVILLE...FRANKLINTON...WESLEYAN...ARKWRIGHT...CROSS
KEYS...PAYNE CITY...MACON...DUDLEY...DANVILLE...HARLOW AND MONTROSE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3228 8303 3245 8351 3265 8383 3269 8377
3269 8372 3273 8381 3294 8371 3289 8365
3289 8360 3287 8358 3287 8357 3273 8330
3259 8323 3265 8309 3258 8288
TIME...MOT...LOC 1543Z 023DEG 9KT 3282 8366 3266 8340
3253 8302Special weather statement, May 17, 12:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1240 PM EDT THU MAY 17 2012 GAZ093-095-105-171730- 1240 PM EDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS IN MACON...DOOLY AND HOUSTON COUNTIES UNTIL 130 PM EDT... AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GROVE PARK...MOVING SOUTHWEST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SOUTHEAST MACON...NORTH DOOLY AND SOUTHWEST HOUSTON COUNTIES THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSS OAK...GROVE PARK...ELKO...HENDERSON...UNADILLA...FIVE POINTS AND PINEHURST. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3216 8375 3228 8398 3243 8379 3236 8367 TIME...MOT...LOC 1640Z 032DEG 7KT 3237 8376
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:04 PM EDT | Special Weather Statement | FFC | Pulaski | 41 min |
| May 16, 8:10 PM EDT | Special Weather Statement | FFC | Greene | 50 min |
| May 16, 8:26 PM EDT | Special Weather Statement | FFC | Dooly | 49 min |
| May 16, 8:44 PM EDT | Special Weather Statement | FFC | Dooly, Pulaski | 61 min |
| May 16, 8:52 PM EDT | Special Weather Statement | FFC | Greene | 53 min |
| May 16, 9:46 PM EDT | Special Weather Statement | FFC | Crisp, Wilcox | 59 min |
| May 16, 10:19 PM EDT | Special Weather Statement | FFC | Crisp | 41 min |
| May 16, 11:12 PM EDT | Special Weather Statement | FFC | Crisp | 48 min |
| May 17, 11:44 AM EDT | Special Weather Statement | FFC | Bibb, Bleckley, Twiggs | 31 min |
| May 17, 12:59 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Macon | 46 min |
| May 17, 1:44 PM EDT | Special Weather Statement | FFC | Crisp, Dooly | 61 min |
| May 17, 2:32 PM EDT | Special Weather Statement | FFC | Sumter | 43 min |
| May 17, 2:43 PM EDT | Special Weather Statement | FFC | Taylor | 47 min |
| May 17, 2:45 PM EDT | Special Weather Statement | FFC | Morgan | 45 min |
| May 17, 3:23 PM EDT | Special Weather Statement | FFC | Morgan | 67 min |
| May 17, 3:30 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 26 min |
| May 17, 3:59 PM EDT | Special Weather Statement | FFC | Hancock, Taliaferro, Warren, Wilkes | 31 min |
| May 17, 4:50 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Greene, Hancock, Jefferson, Madison and 3 more | 25 min |
| May 17, 5:37 PM EDT | Special Weather Statement | FFC | Baldwin, Jefferson, Johnson, Wilkinson | 53 min |
| May 17, 5:49 PM EDT | Severe Thunderstorm Warning | FFC | Jones | 41 min |
| May 17, 6:14 PM EDT | Special Weather Statement | FFC | Forsyth, Hall | 46 min |
| May 17, 6:24 PM EDT | Special Weather Statement | FFC | Oconee, Walton | 51 min |
| May 17, 6:31 PM EDT | Special Weather Statement | FFC | Bleckley, Dodge, Emanuel, Laurens, Montgomery, Treutlen and 1 more | 44 min |
| May 17, 6:34 PM EDT | Special Weather Statement | FFC | Gilmer | 41 min |
| May 17, 6:45 PM EDT | Special Weather Statement | FFC | Taylor | 45 min |
| May 17, 6:50 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Gwinnett, Hall | 40 min |
| May 17, 7:14 PM EDT | Special Weather Statement | FFC | Forsyth | 46 min |
| May 17, 7:38 PM EDT | Special Weather Statement | FFC | Fulton | 37 min |
| May 17, 7:42 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 48 min |
| May 17, 7:46 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Stewart, Sumter, Webster | 44 min |
| May 17, 7:53 PM EDT | Special Weather Statement | FFC | Pickens | 37 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.